WHO Pharmaceuticals Newsletter 2002, No. 02
(2002; 18 pages) View the PDF document
Table of Contents
View the documentEDITORIAL
Close this folderREGULATORY MATTERS
View the documentACARBOSE - Revised precautions for Acarbose and others (Japan)
View the documentCYPROTERONE WITH ETHINYLESTRADIOL - Risk of venous thromboembolism (New Zealand)
View the documentENOXAPARIN SODIUM - Important changes to injection product labelling (USA)
View the documentHERBAL DIETARY SUPPLEMENTS (PC-SPES & SPES) - Adulteration with prescription only medicines precipitates regulatory action (Canada, Ireland, USA)
View the documentHUA FO - Sildenafil detected in tablets (Canada)
View the documentINTERFERON ALFA 2B, RECOMBINANT - Safety related labelling change (USA)
View the documentKAVA-KAVA - Further investigations into Piper methysticum and liver injury (New Zealand, Canada, Ireland, USA)
View the documentNEFAZODONE - New black box warning to report rare cases of liver failure (USA)
View the documentORAL CONTRACEPTIVES - Risk of cervical cancer with long-term use in women with high risk type of HPV (UK)
View the documentPAROXETINE - Withdrawal symptoms can be severe (USA)
View the documentSODIUM PHOSPHATES ORAL SOLUTION - Risk of electrolyte shift if maximum dose is exceeded (Canada)
View the documentTAMOXIFEN - Prevention in breast cancer versus risks of thromboembolic events (UK)
View the documentZIPRASIDONE HCl - Warnings and contraindications sections strengthened (USA)
Open this folder and view contentsSAFETY OF MEDICINES
Open this folder and view contentsDRUG OF CURRENT INTEREST
View the documentADVERSE DRUG REACTIONS (ADR) - ASSOCIATIONS
Open this folder and view contentsFEATURE
View the documentEVENTS & ANNOUNCEMENTS
 

PAROXETINE - Withdrawal symptoms can be severe (USA)

USA. The US FDA published a new product warning for paroxetine regarding the severe withdrawal symptoms of the kind that could lead to dependence. Withdrawal symptoms such as bad dreams, paraesthesia and dizziness can occur in up to 7% of patients. The warning mentions anecdotal reports of agitation, sweating and nausea and tells doctors to consider restarting treatment if symptoms become intolerable. Welcoming the FDA safety warning Dr Peter Haddad, consultant psychiatrist for Salford’s Mental Health Service NHS Trust has stated that there is a danger of misdiagnosis and inappropriate investigation of the symptoms following paroxetine withdrawal. For example, severe dizziness can easily be diagnosed for labyrinthitis. Patients should be warned not to stop taking their antidepressants suddenly; doctors should taper the dose at the end of treatment, keeping a close watch for withdrawal symptoms.

Reference:

British Medical Journal 324: 260, 2 Feb 2002.
Available from URL: http://bmj.com

to previous section
to next section
 
 
The WHO Essential Medicines and Health Products Information Portal was designed and is maintained by Human Info NGO. Last updated: October 29, 2018